Alert archive / Oregon / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Pendleton, OR

June 3, 2004Deschutes County, Oregon

NWS Pendleton, OR issued this severe thunderstorm warning at Jun 3, 2004, 4:00 PM PDT for Deschutes County, Oregon. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2004, 4:00 PM PDT (23:00 UTC)
Expired
Jun 3, 2004, 5:00 PM PDT
In force
60 min
Issued by
NWS Pendleton, OR
Area
Counties, with a storm outline in the text

County Deschutes County, OR

The radar

The Portland,OR radar (KRTX), 209 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 11.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2004-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2004-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KPDT 032300
SVRPDT
ORC017-040000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
400 PM PDT THU JUN 3 2004

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DESCHUTES COUNTY IN CENTRAL OREGON

* UNTIL 500 PM PDT

* AT 400 PM PDT...A SEVERE THUNDERSTORM WAS REPORTED 8 MILES WEST OF
  BEND...MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEND AT 400 PM PDT
  TUMALO AT 440 PM PDT

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 4406 12160 4401 12131 4434 12113 4437 12159

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:30 PM PDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 3, 2:30 PM PDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
230 PM PDT THU JUN 3 2004

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...THUNDERSTORMS WILL
DEVELOP IN THE NEXT 1-2 HOURS OVER PORTIONS OF DESCHUTES...CROOK...
GRANT...AND UNION COUNTIES. STILL APPEARS TO BE A FAVORABLE SETUP
FOR AT LEAST ISOLATED SEVERE STORMS WITH RELATIVELY STRONG VERTICAL
SHEAR AND MODERATE INSTABILITY COLLOCATED. THUS...WILL CONTINUE THE
MENTION OF LARGE HAIL AND GUSTY WINDS FOR OREGON ZONES 46-50 FOR
THIS EVENING. AFTER SHORTWAVE PASSES TONIGHT...RIDGE BUILDS BACK
NORTHWARD AHEAD OF MAJOR PACIFIC TROUGH THROUGH EARLY SATURDAY...
RINGING FAIR WEATHER AND WARM TEMPERATURES. A COLD FRONT/MARINE PUSH
WILL CROSS THE AREA DURING THE DAY SATURDAY WITH AT LEAST A SLIGHT
CHANCE OF THUNDERSTORMS NORTHEAST MOUNTAINS. BY SATURDAY NIGHT...
STRONG UPPER JET WITH LEFT EXIT REGION OVER THE FORECAST AREA...
SIGNALS THE ONSET OF UNSETTLED AND COOLER WEATHER PATTERN WITH A
CHANCE OF SHOWERS INTO THE EXTENDED PERIOD. 78

.LONG TERM...SUNDAY THROUGH THURSDAY...AN UPPER LEVEL LOW WILL BE
MOVING ACROSS THE REGION ON SUNDAY AND MONDAY FOR SCATTERED SHOWERS.
THE GFS MODEL INDICATES THAT ON MONDAY A SHORT WAVE ALOFT...ROTATING
THROUGH THE LOW...WILL INTRODUCE WEAK TO MODERATE FORCING AND
DYNAMIC LIFT...WHICH WILL INTERACT WITH MID LEVEL MOISTURE AND
INSTABILITY OVER NORTHEAST OREGON AND SOUTHEAST WASHINGTON. THE
COMBINATION OF THESE FACTORS WILL GIVE A SLIGHT CHANCE OF AFTERNOON
THUNDERSTORMS IN THE MOUNTAINS OF NORTHEAST OREGON ON MONDAY. THE
LOW WILL EXIT THE REGION BY TUESDAY MORNING. WRAP AROUND MOISTURE
ASSOCIATED WITH THE LOW WILL KEEP A SLIGHT CHANCE OF SHOWERS IN
WALLOWA COUNTY ON TUESDAY. OTHERWISE...EXPECT A WARMING AND DRYING
TREND COMMENCING IN THE PACIFIC NORTHWEST ON TUESDAY...WHICH WILL
CONTINUE THROUGH THURSDAY.  POLAN

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 60 87 59 79 / 20 00 00 10
WALLA WALLA         62 88 61 79 / 20 00 00 10
TRI-CITIES          57 93 56 84 / 05 00 00 10
YAKIMA              55 89 54 80 / 05 00 00 20
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

78
Hazardous weather outlook, Jun 3, 2:12 PM PDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
212 PM PDT THU JUN 3 2004

ORZ043-045>050-WAZ029-030-041200-
BLUE MOUNTAINS OF OREGON OR-CENTRAL OREGON OR-
FOOTHILLS OF THE BLUE MOUNTAINS WA-
FOOTHILLS OF THE BLUE MOUNTAINS OR-GRANDE RONDE VALLEY OR-
JOHN DAY VALLEY OR-NORTHWEST BLUE MOUNTAINS WA-OCHOCO-
JOHN DAY HIGHLANDS OR-WALLOWA COUNTY OR-
212 PM PDT THU JUN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING TO THE SOUTH AND EAST OF A LINE FROM PAULINA...TO PILOT
ROCK...TO CLARKSTON IDAHO. SOME CITIES IN THE RISK AREA INCLUDE
JOHN DAY...LA GRANDE...AND ENTERPRISE. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL TO QUARTER SIZE AND DAMAGING STRAIGHT LINE
WINDS.

AN UPPER LEVEL DISTURBANCE OVER NORTHWEST CALIFORNIA AND SOUTHWEST
OREGON WILL MOVE NORTHEAST ACROSS THE REGION LATE THIS AFTERNOON AND
EVENING. AS IT ENCOUNTERS AN INCREASINGLY UNSTABLE AIR MASS EAST OF
THE CASCADES...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND PERSIST UNTIL LATE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WEATHER SYSTEM AND AN UPPER TROUGH WILL MOVE INTO THE REGION DURING
THE LATTER PART OF THE WEEKEND AND THE FIRST PART OF NEXT WEEK
BRINGING COOLER CONDITIONS AND A CHANCE OF SHOWERS.  HIGH PRESSURE
WILL RETURN AGAIN TO THE AREA BY THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY LATE THIS AFTERNOON AND EVENING.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ041-042-044-WAZ024>028-041200-
EAST COLUMBIA RIVER GORGE OR-EAST COLUMBIA RIVER GORGE WA-
EAST SLOPES SOUTHERN CASCADES WA-KITTITAS VALLEY WA-
LOWER COLUMBIA BASIN WA-LOWER COLUMBIA BASIN OR-
NORTH CENTRAL OREGON OR-YAKIMA VALLEY WA-
212 PM PDT THU JUN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A SOUTHWEST FLOW ALOFT WILL PERSIST TODAY WITH A CONTINUED WARMING
TREND.  EXPECT TEMPERATURE READINGS TO BE WELL UP IN THE 80S WITH
SOME LOWER 90S IN THE LOWER COLUMBIA BASIN...AND 70S TO MID 80S IN
THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WEATHER SYSTEM AND AN UPPER TROUGH WILL MOVE INTO THE REGION DURING
THE LATTER PART OF THE WEEKEND AND THE FIRST PART OF NEXT WEEK
BRINGING COOLER CONDITIONS AND A CHANCE OF SHOWERS.  HIGH PRESSURE
WILL RETURN AGAIN TO THE AREA BY THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Oregon, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.